Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Rapid City, SD

June 27, 2005Bennett County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 27, 2005, 6:19 PM MDT for Bennett County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2005, 6:19 PM MDT (00:19 UTC)
Expired
Jun 27, 2005, 7:15 PM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Bennett County, SD

The radar

The Rapid City radar (KUDX), 140 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUN 27 2005

.DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK WAVE ACROSS CENTRAL
AND SOUTHERN WYOMING APPROACHING THE CWA. THIS FEATURE IS LOCATED
AHEAD OF A STRONG DIGGING TROUGH CENTERED OVER OREGON WITH STRONG
DIVERGENCE ALOFT. A WEAK FRONTAL BOUNDARY DRAPED ACROSS CENTRAL
NEBRASKA IS REMAINING STATIONARY...AND LATEST REGIONAL RADAR SHOWING
THE BOUNDARY IS THE FOCUS FOR THE DAYS FIRST CONVECTION. FOR THIS
AFTERNOON...AND TONIGHT...THE MAIN FOCUS FOR CONVECTION WILL BE
ACROSS NORTHEAST WYOMING AND THE SOUTHERN OF HALF THE SOUTH DAKOTA
COUNTIES IN THE CWA. THESE AREA WILL HAVE CAPE VALUES OF UP TO 1500
J/KG AND 0-8 KM BULK SHEAR VALUES WILL INCREASE TO 60 KT INTO THE
EARLY EVENING AHEAD OF A 700 MB WAVE. HAIL WILL BE THE BIGGEST
CONCERN TONIGHT...BUT CANT RULE OUT THE POSSIBILITY OF A TORNADIC
SUPERCELL. THE CONVECTION WILL GRADUALLY DISSAPATE OVERNIGHT AS THE
CAP SLOWLY STRENGTHENS.

LARGE TROUGH WESTERN MONTANA AND IDAHO WILL SLIDE EAST WITH A STRONG
SHORTWAVE ROUNDING THE BASE AND LIFTING NORTH. THIS WILL DEVELOP A
WEAK LOW OVER THE NORTHERN ROCKIES AND BRING SOME PRECIP INTO
CENTRAL AND EASTERN SECTIONS OF MONTANA. MODELS SUGGESTING THAT
PRECIP WILL MAKE IT INTO FAR NORTHERN SECTIONS TUESDAY...SO HAVE PUT
IN CHANCE WORDING FOR FAR NORTHWESTERN SOUTH DAKOTA. LOW PRESSURE
WILL CONTINUE TO DEVELOP JUST WEST OF THE AREA WHICH WILL KEEP THE
CHANCE OF RAIN OVER THE AREA TOMORROW AFTERNOON WITH MORE CONVECTION
DEVELOPING. UPPER LEVEL DIVERGENCE WILL INCREASE THROUGH OUT THE
PERIOD TUESDAY NIGHT INTO WEDNESDAY MORNING. LOW PRESSURE ADVANCES
TO SOUTHERN CANADA BRINGING THE WARM SECTOR OVER US AND PROVIDING
SOME ISENTROPIC LIFT ACROSS THE AREA. EXPECT QUITE A WET PERIOD
OVERNIGHT TUESDAY INTO EARLY WEDNESDAY. THE AREA WILL SLOWLY DRY OFF
AS A COLD FRONT ASSOCIATED WITH THE LOW WILL SLIDE ACROSS THE CWA
THROUGH OUT THE DAY WEDNESDAY...ENDING PRECIP FROM WEST TO EAST.
UPPER RIDGE BUILDS IN FROM THE WEST THURSDAY BRINGING DRY AND WARMER
WEATHER TO THE REGION.

EXTENDED...SHORTWAVE RIDGE MOVES OVER THE FORECAST AREA FRI...WHILE
SURFACE LEE TROF REMAINS ALONG WY-SD BORDER...WITH SELY FLOW OVER
SD. SMALL TROF CROSSES THE AREA SUN...PUSHING THE TROF EWD AND
COOLING TEMPS AGAIN FOR A FEW DAYS. MAINLY DRY CONDITIONS WITH SMALL
CHANCES OF SHOWERS AND THUNDERSTORMS...OVER SRN-CNTRL SD AS LOW
LEVEL JET DEVELOPS AHEAD OF LEE TROF AND SAT NIGHT-SUN AS UPPER TROF
MOVES THROUGH.

&&

.AVIATION...WINDS HAVE SHIFTED TO THE SE AT GCC...AND ARE TRYING TO
COME AROUND AT RAP. SHOULD REMAIN SE THRU THE NIGHT AT BOTH
STATIONS...THEN INCREASE FROM THE SW AT GCC TMW MRNG AS SFC LOW
DVLPS OVR NRN WY. SCT CU/CB STARTING TO DVLP...DO NOT BELIEVE ENOUGH
COVERAGE TO MENTION IN TAFS...THO TWEB ROUTES INCLUDE ISOLD -TSRA
THRU 03Z.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN SOUTH DAKOTA.
WY...SEVERE THUNDERSTORM WATCH FOR CROOK...CAMBELL...AND WESTON
     COUNTIES.

&&

CALDERON/SANDERS
Hazardous weather outlook, Jun 27, 6:50 AM MDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT MON JUN 27 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
650 AM MDT (750 AM CDT) MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THE
PRIMARY THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND WIND
GUSTS EXCEEDING 60 MPH.

A FRONTAL BOUNDARY ACROSS NORTHERN NEBRASKA AND CENTRAL WYOMING
WILL LIFT SLOWLY NORTHWARD TODAY INTO NORTHEAST WYOMING AND SOUTHERN
SOUTH DAKOTA. THIS FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE
CROSSING THE AREA LATER TODAY...WILL ALLOW THUNDERSTORMS TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND TONIGHT. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS ACROSS SOUTHERN SOUTH DAKOTA...WHILE
ANY SEVERE STORMS THAT DEVELOP ACROSS NORTHEAST WYOMING AND
NORTHWEST SOUTH DAKOTA SHOULD MAINLY BE STRONG WIND PRODUCERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ACROSS
ALL OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON
TUESDAY AS AN UPPER LEVEL SYSTEM MOVES INTO THE NORTHERN
ROCKIES AND PLAINS. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE
LARGE HAIL AND STRONG WINDS.

THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS ON WEDNESDAY AS THE
UPPER LEVEL SYSTEM BEGINS TO MOVE AWAY FROM THE REGION. SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME. MAINLY DRY WEATHER IS THEN ANTICIPATED
FOR THE LATTER PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:37 PM MDTSevere Thunderstorm WarningUNRTodd53 min
Jun 28, 3:59 PM MDTSevere Thunderstorm WarningUNRMeade34 min
Jun 28, 5:11 PM MDTSevere Thunderstorm WarningUNRMeade64 min
Jun 28, 5:16 PM MDTSevere Thunderstorm WarningUNRHaakon59 min
Jun 28, 5:37 PM MDTSevere Thunderstorm WarningUNRZiebach53 min
Jun 28, 5:41 PM MDTSevere Thunderstorm WarningUNRBennett64 min
Jun 28, 5:48 PM MDTTornado WarningUNRBennett57 min
Jun 28, 5:52 PM MDTSevere Thunderstorm WarningUNRHaakon54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.